Intoxication Delirium following Use of Synthetic Cathinone Derivatives

@article{Penders2012IntoxicationDF,
  title={Intoxication Delirium following Use of Synthetic Cathinone Derivatives},
  author={T. Penders and Richard E Gestring and D. Vilensky},
  journal={The American Journal of Drug and Alcohol Abuse},
  year={2012},
  volume={38},
  pages={616 - 617}
}
Background: In published reports of hallucinatory delirium following use of “bath salts” analytic laboratory testing has demonstrated the synthetic cathinone derivative methylenedioxypyrovalerone (MDPV). MDPV can cause a false-positive screening immunoassay result for phencyclidine (PCP). Patients using MDPV are prone to development of the syndrome of excited delirium (ExD), a condition also described with PCP. Objective: This review summarize reports from several series of cases of delirium… Expand
The syndrome of excited delirium following use of "bath salts".
  • T. Penders
  • Medicine
  • The Journal of clinical psychiatry
  • 2013
TLDR
It appears, however, that the cases described over the past 30 years involve dysregulation of dopamine and norepinephrine and do not result in a classical serotonin syndrome. Expand
"Bath salts" intoxication: a new recreational drug that presents with a familiar toxidrome.
TLDR
A case report is presented and bath salts intoxication and its anticipated sympathomimetic toxidrome is discussed, treatment strategies, and toxicologic analysis are discussed, and physicians should not misconstrue a negative toxicology screen as evidence of no exposure to synthetic cathinones. Expand
Toxicities associated with NBOMe ingestion-a novel class of potent hallucinogens: a review of the literature.
TLDR
Clinicians need to have a high index of suspicion for NBOMe ingestion in patients reporting the recent use of hallucinogens, because NBome ingestion is associated with severe adverse effects. Expand
Fatal Poisonings Associated with New Psychoactive Substances.
This chapter describes how new psychoactive substances (NPS) have been involved in fatal intoxications from 2010 and onwards. It summarizes the circumstances, antemortem symptoms, and adverse effectsExpand
Excited Delirium and Sudden Death: A Syndromal Disorder at the Extreme End of the Neuropsychiatric Continuum
TLDR
The similarity in the behavioral symptoms between extremely agitated psychostimulant abusers and unmedicated psychiatric patients suggests that a genetic disorder that leads to dysregulated central dopamine transporter function could be a precipitating cause of the acute delirium and sudden death of ExDS victims. Expand
Deaths Involving Methylenedioxypyrovalerone (MDPV) in Upper East Tennessee
TLDR
Two deaths involving 3, 4‐methylenedioxypyrovalerone (MDPV) are reported and both decedents’ deaths were attributed to relevant natural causes in a setting of MDPV abuse. Expand
Bath Salts in the Emergency Department: A Survey of Emergency Clinicians' Experience With Bath Salts-Intoxicated Patients
TLDR
The study demonstrates the need for increased screening of bath salts intoxication in EDs, especially in agitated patients, and suggests intravenous/intramuscular tranquilization was reported as the most often used management. Expand
Evaluation of Two Different Screening ELISA Assays for Synthetic Cathinones (Mephedrone/Methcathinone and MDPV) with LC-MS Method in Intoxicated Patients
  • 2016
Context: Synthetic cathinones are a new trend in the recreational drug market and the paucity of human toxicological data combined with their widespread abuse generated great concern in theExpand
The Toxicology of New Psychoactive Substances: Synthetic Cathinones and Phenylethylamines
TLDR
The acute and chronic toxicity of many NPSs is unknown or very sparsely investigated, and there is a need for evidence-based-treatment recommendations for acute intoxications and a demand for new strategies to analyze these compounds in clinical and forensic cases. Expand
Clinical structure of psychoses, associated with use of modern synthetic psychoactive substances
TLDR
Main symptoms and syndromes of psychoses associated with modern synthetic PAS are revealed and differences in psychotic symptoms in different groups are described. Expand
...
1
2
3
4
5
...

References

SHOWING 1-10 OF 24 REFERENCES
Excited Delirium Syndrome (ExDS): defining based on a review of the literature.
TLDR
It is the consensus of an American College of Emergency Physicians Task Force that Excited Delirium Syndrome is a real syndrome with uncertain, likely multiple, etiologies. Expand
“Bath Salt” Ingestion Leading to Severe Intoxication Delirium: Two Cases and a Brief Review of the Emergence of Mephedrone Use
TLDR
As an emerging trend, bath salt intoxication delirium appears to cause intense psychosis that can be managed with antipsychotic medications, and clinicians should be aware of this phenomenon until more precise detection methods are available. Expand
Hallucinatory delirium following use of MDPV: "Bath Salts".
TLDR
This work describes three cases of a paranoid psychotic delirium following use of “Bath Salts”, a synthetic beta-ketone with similar structure and having a rapid onset of action in the central nervous system that has led to multiple hospitalizations and emergency department visits. Expand
Toxicity and deaths from 3,4-methylenedioxymethamphetamine ("ecstasy")
The risk of adverse reactions to 3,4-methylenedioxymethamphetamine (MDMA), more commonly known as "ecstasy", is now widely known in both the USA and UK, but the patterns of illness remain varied. WeExpand
Clinical experience with and analytical confirmation of “bath salts” and “legal highs” (synthetic cathinones) in the United States
TLDR
The emergence of a new group of substances of abuse in the USA, known as bath salts, is reported with quantitative results in 18 patients, the first report of MDPV exposures with quantitative blood level confirmation. Expand
Cocaine-associated rhabdomyolysis and excited delirium: different stages of the same syndrome.
TLDR
It appears that this syndrome is caused by changes in dopamine processing induced by chronic and intense use of cocaine rather than by the acute toxic effects of the drug, and can be explained by the same pathophysiologic processes. Expand
Paranoid psychosis induced by consumption of methylenedioxypyrovalerone: two cases.
TLDR
Two cases of a paranoid psychosis in individuals consuming methylenedioxypyrovalerone are reported, indicating the potential for abuse. Expand
Methamphetamine abuse and rhabdomyolysis in the ED: a 5-year study.
TLDR
An association between methamphetamine abuse and rhabdomyolysis may exist, and CK should be measured in the ED as a screen for potential muscle injury in this subpopulation. Expand
Mephedrone (4-methylmethcathinone; ‘meow meow’): chemical, pharmacological and clinical issues
TLDR
A state-of-the-art review on mephedrone history and prevalence of misuse, chemistry, pharmacology, legal status, product market appearance, clinical/management and related fatalities is provided. Expand
3,4-methylenedioxypyrovalerone (MDPV): chemistry, pharmacology and toxicology of a new designer drug of abuse marketed online.
TLDR
The aim of this paper is to summarise the clinical, pharmacological and toxicological information about this new designer drug, 3,4-methylenedioxypyrovalerone, which caused an international alert for its cardiovascular and neurological toxicity. Expand
...
1
2
3
...